Alert archive / Iowa / Wind Advisories in 2024
Wind Advisory 11, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Nov 18, 2024, 8:08 PM CST for 14 counties in Iowa. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2024, 8:08 PM CST (02:08 UTC)
- Expired
- Nov 19, 2024, 3:03 AM CST
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
Counties Appanoose County, IA, Black Hawk County, IA, Davis County, IA, Decatur County, IA, Jasper County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Poweshiek County, IA, Tama County, IA, Wapello County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 400 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
870 WWUS73 KDMX 190208 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 808 PM CST Mon Nov 18 2024 IAZ039-049-050-061-062-074-075-084>086-094>097-190700- /O.NEW.KDMX.WI.Y.0011.241119T0208Z-241119T0700Z/ Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Lucas- Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- Including the cities of Toledo, Traer, Tama, Albia, Oskaloosa, Bloomfield, Waterloo, Leon, Seymour, Centerville, Grinnell, Allerton, Gladbrook, Ottumwa, Corydon, Newton, Humeston, Cedar Falls, Chariton, Pella, Lamoni, Dysart, Knoxville, and Marshalltown 808 PM CST Mon Nov 18 2024 ...WIND ADVISORY IN EFFECT UNTIL 1 AM CST TUESDAY... * WHAT...Southeast to south winds 20 to 30 mph with gusts from 45 to 50 mph. * WHERE...Portions of south central and eastern Iowa. * WHEN...Until 1 AM CST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Small
3 follow-up statements
194 WWUS73 KDMX 190455 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1055 PM CST Mon Nov 18 2024 IAZ039-049-050-061-062-074-075-084>086-094>097-190700- /O.CON.KDMX.WI.Y.0011.000000T0000Z-241119T0700Z/ Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Lucas- Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- Including the cities of Albia, Waterloo, Pella, Allerton, Ottumwa, Oskaloosa, Chariton, Bloomfield, Tama, Corydon, Cedar Falls, Marshalltown, Knoxville, Toledo, Newton, Lamoni, Dysart, Seymour, Grinnell, Humeston, Traer, Leon, Gladbrook, and Centerville 1055 PM CST Mon Nov 18 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CST TUESDAY... * WHAT...Southeast to south winds 20 to 30 mph with gusts from 45 to 50 mph. * WHERE...Portions of south central and eastern Iowa. * WHEN...Until 1 AM CST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Jimenez
729 WWUS73 KDMX 190628 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1228 AM CST Tue Nov 19 2024 IAZ039-049-050-061-062-074-075-084>086-094>097-191000- /O.EXT.KDMX.WI.Y.0011.000000T0000Z-241119T1000Z/ Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Lucas- Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- Including the cities of Allerton, Grinnell, Corydon, Dysart, Tama, Waterloo, Gladbrook, Oskaloosa, Chariton, Bloomfield, Toledo, Humeston, Seymour, Knoxville, Marshalltown, Albia, Pella, Newton, Traer, Lamoni, Leon, Centerville, Cedar Falls, and Ottumwa 1228 AM CST Tue Nov 19 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM CST EARLY THIS MORNING... * WHAT...South winds 20 to 30 mph with gusts over 45 mph. * WHERE...Portions of south central and eastern Iowa. * WHEN...Until 4 AM CST early this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Dodson
864 WWUS73 KDMX 190903 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 303 AM CST Tue Nov 19 2024 IAZ039-049-050-061-062-074-075-084>086-094>097-191015- /O.CAN.KDMX.WI.Y.0011.000000T0000Z-241119T1000Z/ Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Lucas- Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- Including the cities of Allerton, Grinnell, Corydon, Dysart, Tama, Waterloo, Gladbrook, Oskaloosa, Chariton, Bloomfield, Toledo, Humeston, Seymour, Knoxville, Marshalltown, Albia, Pella, Newton, Traer, Lamoni, Leon, Centerville, Cedar Falls, and Ottumwa 303 AM CST Tue Nov 19 2024 ...WIND ADVISORY IS CANCELLED... Wind speeds have diminished and thus the advisory has been cancelled. Wind gusts up to 40 MPH will still be possible at times through the morning. $$ Dodson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Nov 18, 6:06 PM CST, 2 hours 2 minutes earlier. Its key messages:
- Large system tracking through tonight/early Tuesday
- Rain chances (90 to 100%) through midnight
- Conditional severe threat this evening
- Possible period of strong winds Tuesday
Area forecast discussion, Nov 18, 6:06 PM CST, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 606 PM CST Mon Nov 18 2024 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Large system tracking through tonight/early Tuesday - Rain chances (90 to 100%) through midnight - Conditional severe threat this evening - Possible period of strong winds Tuesday && .DISCUSSION... Issued at 253 PM CST Mon Nov 18 2024 .Short Term /Tonight through Tuesday Night/... Confidence: Medium to High Large cyclone continues to spin north into Iowa this afternoon. Rather potent low expected to pivot through the state tonight. Main concern will be severe chances over the south into the early evening hours. Main window still appears to be 23-00z through around 02-03z when the boundary swings northeast and pinches off the warm sector. Similar to previous discussions a lobe of low level 100 to +300 m2/s2 SRH along with 200 to 300 J/kg 0 to 3km cape could easily be enough for a few storms promoting severe wind gusts or an isolated brief, weak tornado. Temperatures will continue to rise into the evening hours, along with dew points, and should increase to the lower 60s by 00z. As the occlusion pivots, there may be some lingering convection over the east/southeast but that is more conditional at this time. With some return northwest flow by morning, lows will dip to the lower 40s west to the lower 50s southeast with increasing winds. Rainfall totals from tonight into tomorrow will continue to add up to a half to nearly an inch over the north. Tomorrow the main concern will be increasing winds on the backside of the low as it moves away. Currently, we are modeling 35 to near 40kt gusts over the region. For now, given some uncertainty in the coverage and max gust potential, will not issue any headlines for wind just yet. As we move into Tuesday night and Wednesday, eventual wrap-around moisture will allow for snow showers some potential for a dusting of snow over the north and northeast. As we move into tomorrow night, mins will drop to the lower to mid 30s over the entire region. .Long Term /Wednesday through Monday/... Confidence: Medium to High Snow showers will be sporadic but present for most of Wednesday over the north with only a small chance farther south, maybe a flurry or two. Winds will remain rather brisk at 15 to 30 mph, diminishing Wednesday evening. Clouds will likely linger over the east/northeast Thursday with rather chilly highs in the 30s and wind chills in the 20s north to the mid 30s south. The remainder of the extended is still dominated by northwest flow with some weak waves progressing southeast during the period. There will likely be some moderation in temperatures with highs generally in the 30s to 40s during the period. The mildest day is likely to be Sunday as highs reach near 50 in the south. As it stands right now, the forecast looks dry from Friday through the weekend. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 606 PM CST Mon Nov 18 2024 Widespread stratus and showers were in place across central IA with quite variable conditions ranging from LIFR to MVFR, mainly depending on ceilings. IFR conditions are expected to be most prevalent through the night, but with SW-NE improvement 09-15Z as things trend more toward MVFR-VFR and then VFR at 18Z. Intermittent showers are expected to persist through 06z before ending north shortly after 12z. Winds will remain strong and gusty with 25-35kt gusts into Tue afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...REV AVIATION...Small
Hazardous weather outlook, Nov 18, 2:53 PM CST, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 253 PM CST Mon Nov 18 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-192100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 253 PM CST Mon Nov 18 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are possible across the area this evening into the overnight. Some storms could be strong in the south. The possibility for a tornado or two can't be ruled out, but the overall severe threat is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty winds develop across the area on Wednesday with sustained winds of 25 to 30 mph and gusts over 40 mph at times. Strongest winds occur during the afternoon and evening hours over northern and western Iowa. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.